Life on Taxol

I’ve been on Taxol for 3 weeks now. I get the biologics Herceptin and Perjeta every 3rd or 4th week as well. They give Taxol weekly to help reduce the side effects. Luckily, I haven’t had any nausea issues with Taxol. This chemo does seem to cause a lot of sensitivity reactions in people. The first couple of infusions, I was taking the steroids beforehand, and wasn’t having any issues. Last week, I had a hypersensitivity reaction to it while I was getting it, so I guess I’ll be going back on the steroids this week.

Day 1 after Taxol with the biologics, I had bone/joint/muscle pain along with neuropathy, which is tingling/burning in my legs, arms, hands and feet. Neither Tylenol nor Advil were doing anything at all for the pain. After a couple of days, it occurred to me to try Magnesium supplements for the leg pains. I took a couple with the rest of my supplements and meds. The next morning when I woke up, I realized I had no more pains and no more burning sensations in my feet. Sweet!! That night, the pains started coming back not long after dinner. I added another Magnesium tablet that night and voila, pain managed for 24 hours!

The really awful salty taste I’ve had since starting AC is pretty much gone. The Taxol still has a “flavor” but it’s not nearly as bad as before. It doesn’t go well with L-Glutamine or vice versa, as I said in a previous post. I am able to drink water again. It’s nice not having to go crazy to add flavors to it to make it drinkable. My tea tastes a little better. I’m still not drinking a lot of it because caffeine because my doctor’s told me to keep it to a minimum. Because I’ve had to switch from Miralax to Immodium, I’m still drinking some Gatorade to make sure I keep my electrolytes up. I’m still not interested in any sugar-laden sodas, anymore, which is good. It feels good not craving sugar like I used to.

The hair loss story’s been interesting. I didn’t expect that I’d grow my hair back on Taxol. It’s kind of trying to anyway. But only kind of. What I didn’t really expect was to lose my eyebrows and eyelashes. I starting to kind of look like a well-loved teddy bear with all my patches of bare and growing fuzz.  The other fun is that the hairs inside my nose are now all gone. This means my nose just runs all day now. And… I have these really painful sores just inside my nose. I had them with AC, too. Now they’re worse because there’s no hair there to hold the mucus that would heal them. Aquaphor seems to help them more than Neosporin did, so I’ll be doing that from here out.

My energy level in general is a little better than before. AC chemo would slow me down a lot in the 5 days or so right after my infusion and then I’d feel almost normal on days 6-9. Those were the days I got the most done around the house. With Taxol it’s kind of in the middle. I still need, and am taking, a nap during the day when I feel like I need one, so that’s not changed.

I think the biggest and most noticeable is how dry my skin is since starting Taxol. I know some of this is related to how much fluid I’m able to drink in a day so I’m working harder at drinking more. Some of it’s also that it’s winter and the furnace is running. Cera Ve works best of all the hand creams I’ve tried so far, and I put the original Nivea cream on them at night. Even with that, my hands feel like sandpaper sometimes. I have some nice salt scrub with oil that a friend gave me when I started this journey that helps for my legs and arms.

Overall, I feel better on Taxol with the biologics than I did on AC chemo. I’m able to work again and can keep up my schedule. I still need a nap here and there, but that’s what lunch hours are for, right? Everything else is also manageable and I’m not feeling nauseated, so it’s all good. Nine more weeks of this and then onto the next chapter of this story.

About Pink Ribbon Road

This blog is about receiving and living with a breast cancer diagnosis.
This entry was posted in Chemo, Treatment and tagged , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

One Response to Life on Taxol

  1. Renee Gjerde says:

    It sounds very challenging but it was a smart idea to try the magnesium supplement. I need to remember that when I am feeling foot pain. Neuropathy is also a side effect of diabetes and I fear that very much. So far, so good, but what a terrible feeling, that tingling and pain. I think it is amazing that you can manage to work through this treatment. Glad to hear that you can occupy yourself with that which must help to not focus on the cancer ALL the time. Or maybe it is ALL the time with just a few seconds of other thoughts. Can you line your nose with vaseline to help with the dryness? A really good cream for dry skin is calendula cream by Waleda. I use it on my feet and elbows and hands. Should work on the rest of your skin too. Thanks for writing. It is very interesting to hear everything you are experiencing.

    Mary

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s